Jump to content
Sign in to follow this  
DebCOS

Introduction, as requested

Recommended Posts

Hello, new to the forum, but 15 months into Stage 4 NSCLC, with NED at this point. Been on targeted therapy (Tarceva) for 14 months, with excellent results. But I'm being worn down by side effects. And my onc told me last visit that even though I am NED I need to stay on the targeted therapy drugs to prevent the cancer from recurring. For the rest of my life. While I am grateful I did not have chemotherapy and the awful side effects of that - I can work, I can modestly exercise, and do regular daily activities - I still detest the side effects and hate the fact I'm stuck taking "poison" to stay NED. My skin rash is only controlled by doxycyclene in high doses, which makes me uber-sensitive to sun so I stay out (a tragedy for me, maybe not others). I'm learning to live with my hair looking like a pile of pubic hair on my head. I've learned to "time" my GI distress and know what I can get away with and when.

But what I worry about most is what my onc says will be "long-term effects of toxicity" with the targeted therapy drugs. He told me I'll soon have to begin monitoring for heart disease and liver disease. Other system failures/diseases will have to be watched. He reminded me that that is why he said, at the very beginning of my diagnosis, "you're life will be shortened, but that does not mean you'll be gone tomorrow, or even 5 years from now."

Okay, that's bad enough, but maybe my psyche is getting to me. I swear my joints are giving out on me. I cannot sleep at night due to pain in my hips, knees, ankles and shoulders. I've severely cut back on running - can only walk now. I've mentioned that to my onc - he said that's hardly likely caused by the meds and I should go to my regular doc for resolution of this problem.

My head is completely messed up. How can I be thankful for the life I've been given through these awesome targeted therapies, and yet curse the long-term effects. And is it "causing" a mental sense that my joints are affected?

I'll go to my regular doc, as suggested, but just wanted to know if others go through the same thing?

Share this post


Link to post
Share on other sites

Deb,

Welcome here.

I also had Tarceva and am well acquainted with the side-effects you report.  I received it in 2006, well before doctors knew it only worked for certain forms of adenocarcinoma and I had Squamous cell.  So, it didn't work at all for me except for the skin rash (in reality - zombie head) and GI distress.  Ironically, on a cancer blog, when I reported by GI distress, someone told me to start each day with a plain bowl of steamed rice.  While Tarceva laughed at Imodium, it respected the rice.  Moreover, I know a woman who took Tarceva for ten years and remained NED before passing from old age.  So it works, for some of us.

About that shortened life you report; it may be so but enjoy what you have.  I do think there is an advantage to seeing your GP for your joint problems.  I have a number of troubling neuropathic numbness and pain disorders stemming from too much Taxol and Carboplatin.  And, I have pretty severe and painful muscle cramps likely from the same stuff.  I've learned to live with these problems and recognize my life may be shorter, but my life-light will burn brighter.

Stay the course.

Tom 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...